Kansas, 2018Drought in Kansas, August 1 to 31, 2018
August 1 to 31, 2018 · NWS ICT · 12 events in 12 counties and zones
Drought conditions improved dramatically across the region during the month of August 2018. A few bouts of heavy rainfall occurred during the month, which led to vast improvements in drought conditions across the region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved dramatically across the region during the month of August 2018. A few bouts of heavy rainfall occurred during the month, which led to vast improvements in drought conditions across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 31, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1148 PM CDT Tue Jul 31 2018
.SHORT TERM...(This evening through Friday night)
Issued at 242 PM CDT Tue Jul 31 2018
Cyclonic curvature on the western side of the shortwave slowly
spinning over srn MO may lead to a stray shower/storm late this
afternoon or early evening over extreme SE KS, where lingering
higher precipitable water values will located. Think storms will be
diurnally driven and wane or end around sunset, as the shortwave
gradually shifts east of the area.
High pressure ridge axis will make its way across the forecast area
tonight with clear skies and light winds. This will lead to
favorable radiational cooling conditions tonight, with min temps
falling into into the middle 50s in central KS to around 60 in
srn KS.
The quiet weather pattern will continue for the next several days,
as the upper ridge over the wrn US slowly shifts back southeast
across the region. As the ridge shifts east, southerly return flow
and good downslope conditions will return to the region with max
temps climbing back to more seasonal numbers in the lower 90s for
Wed/Fri.
Ketcham
.LONG TERM...(Saturday through Tuesday)
Issued at 242 PM CDT Tue Jul 31 2018
Southerly breezy flow returns to the region for the weekend, as a
quick hitting shortwave moves out of the Rockies and into the plains
for Sat. Could be looking at increasing thunderstorm chances over
the weekend, as this shortwave breaks down the upper ridge. Thinking
the best storm chances, albeit slight, will be Saturday evening and
night across central KS. Not expecting a huge precip maker as
moisture return will be limited.
Zonal flow will keep southerly flow and breezy conditions across the
region for the end of the weekend into the beginning of the week.
Medium range models differ on how the beginning of the week will
play out. GFS is a little bit strong with another weak shortwave to
move along the zonal flow for Mon afternoon/night, pushing a weak
cold front into northern KS. ECMWF is weaker with the shortwave and
keeps the front further to the north. For now will go with a low
pop for central KS but confidence in this is very low.
Ketcham
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Jul 31 2018
VFR conditions are forecast at all sites throughout the period as
surface ridge moves across the area. Still anticipate some diurnal
cumulus tomorrow, but coverage should be a bit less than today.
-Howerton
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 62 89 65 92 / 0 0 0 0
Hutchinson 59 90 64 92 / 0 0 0 0
Newton 62 88 64 91 / 0 0 0 0
ElDorado 60 88 63 91 / 0 0 0 0
Winfield-KWLD 61 89 64 91 / 0 0 0 0
Russell 59 90 63 92 / 0 0 0 0
Great Bend 59 89 63 92 / 0 0 0 0
Salina 61 91 64 94 / 0 0 0 0
McPherson 61 90 63 92 / 0 0 0 0
Coffeyville 62 89 64 92 / 0 0 0 0
Chanute 61 88 64 91 / 10 0 0 0
Iola 61 88 63 90 / 10 0 0 0
Parsons-KPPF 60 88 64 92 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...PJH
Hazardous weather outlook, Jul 31, 3:27 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
427 PM CDT Tue Jul 31 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
427 PM CDT Tue Jul 31 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Recent heavy rains have caused rises on the the Ninnescah River
near Murdock, and also the Slate Creek near Wellington. Precautions
should be taken to protect property near the banks at these
locations.
A few hit-or-miss showers or thunderstorms are possible across far
eastern Kansas early evening. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms across central Kansas Saturday
evening and Saturday night. A few strong storms will be possible but
widespread severe weather appears unlikely at this time.
A gradual warming trend will support afternoon heat indices around
100 degrees across the region by Sunday or Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Ketcham
Drought, Harper
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Kingman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Reno
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Rice
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Ellsworth
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Saline
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, McPherson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month to moderate drought.
Drought, Harvey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe to extreme drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Sedgwick
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
Drought, Marion
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Extreme drought conditions persisted over the entire county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably to severe by the end of the month.
Drought, Chase
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Extreme drought conditions persisted over the northern half of the county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably to severe by the end of the month.
Drought, Butler
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Severe drought conditions persisted over the western half of the county for the early portions of August 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779904, 779905, 779906, 779907, 779908, 779909, 779910, 779912, 779913, 779914, 779915, 779916.